Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 240, NWS Jackson, MS

May 11, 2016Catahoula Parish, Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 11, 2016, 5:34 PM CDT for Catahoula Parish, Concordia Parish, Louisiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2016, 5:34 PM CDT (22:34 UTC)
Expired
May 11, 2016, 5:52 PM CDT
In force
18 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Catahoula Parish, LA, Concordia Parish, LA

The radar

The Ft Polk radar (KPOE), 112 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS54 KJAN 112234
SVRJAN
LAC025-029-112315-
/O.NEW.KJAN.SV.W.0240.160511T2234Z-160511T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
534 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CONCORDIA PARISH IN NORTHEASTERN LOUISIANA...
  SOUTHWESTERN CATAHOULA PARISH IN NORTHEASTERN LOUISIANA...

* UNTIL 615 PM CDT

* AT 533 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARCHIE...OR 14
  MILES NORTH OF LARTO...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  JONESVILLE AROUND 550 PM CDT. 
  WALLACE RIDGE AROUND 555 PM CDT. 
  WILDSVILLE AROUND 600 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3163 9201 3176 9173 3139 9168 3133 9201
TIME...MOT...LOC 2233Z 255DEG 18KT 3157 9192 

HAIL...1.00IN
WIND...60MPH
 
$$

17
1 follow-up statement
794 
WWUS54 KJAN 112252
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
552 PM CDT WED MAY 11 2016

LAC025-029-112301-
/O.CAN.KJAN.SV.W.0240.000000T0000Z-160511T2315Z/
CONCORDIA LA-CATAHOULA LA-
552 PM CDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CONCORDIA AND
SOUTHWESTERN CATAHOULA PARISHES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL NICKEL
SIZED HAIL AND GUSTY WINDS TO 40 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3163 9201 3176 9173 3139 9168 3133 9201
TIME...MOT...LOC 2250Z 255DEG 18KT 3159 9182 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:15 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 11, 4:15 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
415 PM CDT WED MAY 11 2016

.DISCUSSION...It has been quite a muggy afternoon across the region,
although a touch cooler than anticipated in some areas thanks to a
fair amount of mid layer clouds streaming overhead. These clouds are
tied to a weak and diffuse upper level disturbance moving into the
area right now, and the presence of this disturbance is making HIRES
models (specifically the HRRR) struggle. Reasoning for the latter is
due to the fact that the air mass in the region, especially across
central and western zones, is quite unstable and a little capped but
the presence of this disturbance could offer enough lift to break
this lid to convection. However, up until present, the lid on
convection has remained stout and only a few sprinkles have
manifested. Still think there is an opportunity for a 20 to 30
percent coverage of storms to develop late this afternoon and going
into this evening as the disturbance crosses and works with moderate
instability (at least before instability starts waning later this
evening). If storms do form, a strong storm will not be out of the
question given a little bit of shear in the environment and MLCAPE
values maxing out from 1500 to 2500 j/kg. Otherwise, generally
anticipate a mild and muggy night with only lingering slight chances
of thunderstorms after midnight along the border of northwestern
zones and some potential of patchy late night fog in southeastern
MS.

Tomorrow, the prospect of atmospheric lifting mechanisms, at least
in northern portions of the region, will be higher as a cold front
approaches from the northwest late in the day. In addition, another
disturbance in evolving northwest flow aloft will move in during the
afternoon and at least offer subtle upper level lift in addition to
the low level frontal convergence. Deep and low level wind shear
will not be more than moderate, and should not be enough to produce
supercells, but given decent anticipated instability a few potent
line segments capable of producing hail and a few instances of
damaging winds will be possible in northwestern zones in the
afternoon. It is in these locations where we have a limited risk of
severe weather advertised for tomorrow. Fortunately, given mentioned
tame wind shear values expected, the prospect of tornadoes or any
significant severe weather in our area appears pretty low at this
time.

The cold front working into the area late tomorrow will slowly push
southeast through the region tomorrow night through early Friday,
although probably not getting much south of our region before
stalling. Upper lift in tandem with the front will really be
vacating the premises after tomorrow evening and model consensus is
catching on to the idea that convection co-located with the front
will be increasingly isolated tomorrow night into early Friday along
and south of I-20 as the front clears the region. Expect the passage
of the front to the south to temporarily bring some drier and cooler
air to the region (especially north of I-20) Friday through
Saturday. However, by later Sunday the front will be drifting back
to the north and the somewhat active northwest flow regime
incorporating this boundary back toward the Southern Plains and
Arklatex will begin shifting its juxtaposition of ingredients for
inclement weather back toward the Lower Mississippi Valley. /BB/

&&

.AVIATION...VFR flight categories will continue to prevail this
afternoon and into tonight at TAF sites across the area. Southerly
winds will subside this evening...becoming light to calm overnight.
Low stratus is expected to again develop over a good portion of the
region early Thursday morning. This could again reduce ceilings to
MVFR/IFR categories. Some patchy fog is also possible across mainly
East Central and Southeast Mississippi...KGTR...KMEI...and...KHBG.
This could also potentially reduce visibilities at affected sites to
MVFR status. /19/

&&

.PREV DISCUSSION... /issued 415 AM CDT WED MAY 11 2016/

LONG TERM...SUNDAY NIGHT THROUGH TUESDAY...THE GFS IS NOW MORE
AGGRESSIVE THAN THE ECMWF IN MOVING RAIN BACK OVER OUR CWA SUNDAY
NIGHT AS WAA INCREASING AHEAD OF AN APPROACHING DISTURBANCE TRACKING
ACROSS THE SOUTHERN PLAINS. THIS SYSTEM LOOKS TO BRING RAIN CHANCES
THAT WILL LAST INTO MONDAY NIGHT. TUESDAY A MOIST AIR MASS WILL BE
OVER OUR REGION. A SURFACE RIDGE WILL BE NOSING ALONG THE GULF COAST
STATES FROM THE EAST WHILE SOUTHWEST FLOW ALOFT CONTINUES OVER OUR
REGION DOWNSTREAM OF A DEEPENING UPPER LEVEL TROUGH OVER THE FOUR
CORNERS REGION. DAYTIME HEATING IS EXPECTED TO RESULT IN AT LEAST
ISOLATED COVERAGE OF AFTERNOON AND EARLY EVENING STORMS. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       67  88  63  83 /  26  34  35   9
Meridian      65  87  63  83 /  17  27  39  13
Vicksburg     67  87  65  83 /  25  38  28   8
Hattiesburg   66  89  67  85 /  17  17  29  34
Natchez       66  88  66  82 /  24  17  26  19
Greenville    68  84  61  81 /  18  68  27   3
Greenwood     67  84  60  80 /  14  63  35   4

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

BB/19/22
Hazardous weather outlook, May 11, 2:01 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
201 PM CDT WED MAY 11 2016

ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-121100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-
201 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND NORTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY...

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THURSDAY

A FEW SEVERE STORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA LATE
THURSDAY AFTERNOON INTO EARLY THURSDAY EVENING. THE PRIMARY CONCERN
WITH STORMS DURING THIS TIME WILL BE QUARTER SIZE HAIL AND DAMAGING
WIND GUSTS OF 60 MPH.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THURSDAY.

LAZ016-023>026-MSZ028>033-036>066-072>074-121100-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-MONTGOMERY-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
201 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...
NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, May 11, 5:07 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
507 PM CDT WED MAY 11 2016

LAZ024-026-112230-
CATAHOULA LA-CONCORDIA LA-
507 PM CDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CONCORDIA AND
SOUTHWESTERN CATAHOULA PARISHES UNTIL 530 PM CDT...

AT 506 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR WALTERS...OR 7 MILES NORTHWEST OF LARTO...MOVING NORTHEAST AT 25
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WALTERS AROUND 515 PM CDT.
  MAYNA AND ARCHIE AROUND 520 PM CDT.

LAT...LON 3161 9201 3168 9195 3141 9173 3134 9199
      3136 9201
TIME...MOT...LOC 2206Z 236DEG 20KT 3146 9198

17
Special weather statement, May 11, 5:30 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT WED MAY 11 2016

LAZ024-026-112300-
CATAHOULA LA-CONCORDIA LA-
530 PM CDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONCORDIA AND
SOUTHWESTERN CATAHOULA PARISHES UNTIL 600 PM CDT...

AT 530 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER MAYNA...OR NEAR LARTO...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NEW ERA AROUND 535 PM CDT.

LAT...LON 3161 9201 3169 9180 3138 9172 3133 9201
TIME...MOT...LOC 2230Z 255DEG 18KT 3145 9189

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:07 PM CDTSpecial Weather StatementJANCatahoula23 min
May 11, 5:30 PM CDTSpecial Weather StatementJANCatahoula30 min
May 11, 6:04 PM CDTSpecial Weather StatementJANCatahoula26 min
May 11, 6:28 PM CDTSpecial Weather StatementJANCatahoula32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.